Sylvia is a positive woman who has been living with HIV for 9½ years. She started taking meds in 1997. In 1999 she noticed changes in her body like loss of fat mass in her thighs and all her fat going to her stomach. She also noticed that her breasts were getting bigger. At the time she was taking 3TC (lamivudine, Epivir). She didn't know much about lipodystrophy until she started reading about it on the internet and talking with her doctor.
In 1999, she tried taking Serostim. However, she had to stop taking it because she was getting very bad joint pain. In 2000, she decided to take a medicine break for a year, thinking this would help with the changes in her body. But it didn't. So in August 2001, she went back on meds. In 2002, she got very depressed was put on Paxil and gained more weight. "I went up to 175 pounds. Everything was in my gut and people thought I was pregnant!"
Sylvia decided to join Weight Watchers with her cousin. "I saw it as a way to change the way I ate and more of a lifestyle than a diet. I really try to avoid things like cookies, sweets, fries and fried foods. If I do eat any of those things, I only eat a little bit. I really watch what I eat and I drink eight glasses of water a day."
In 2003, she went to Hawaii with her husband and got into a swimsuit. "I loved it! I didn't care about my skinny legs."
Getting used to my body and how it looked to me. My husband and I got married in 1998 (about a year before I started seeing changes in my body). I was getting fat and I got a little depressed. I had the hump on the back of my neck. My self-image was not good. It was like, "Oh my God."
But, life is too short to think about my body. I watch my body but I am not conscious about it. In the summer I will wear long shorts, so my legs don't show too much. In the winter I don't really wear skirts, otherwise, all you see is my skinny legs.
My husband is not criticizing! He tells me, "I don't care how you look. You're fine to me. It's not because of you, it's because of the meds."
I went to therapy and that helped with my self-esteem. I started to like myself again. I want to live. When my mind is more positive, I feel better.
If the meds I have to take do this to me, that's what I will do. I love the sun and I want to enjoy myself. I am out there for me and not for them. I remind myself that I want to be around my family, and see my grandchildren. I believe in prayers. It has helped me with everything. It has helped me to get in a better space.
Seeing the changes in my body made me accept that I had HIV. I didn't really accept having HIV until 2002, after I had been positive for some time. I know that it's not a death sentence.
What counts is what's inside and not how we look. If these meds extend our quality of life and they change our bodies, it's okay. It's humbled me to take care of myself and not be so hard on myself. My body has changed and it's okay. My body is just a carrier. Therapy has helped, my family has helped, and I have helped myself. I am enjoying my life and taking advantage of everything that there is -- that's what's important.
Jennifer has been HIV-positive for 14 years. She just started taking medications two years ago and had stayed away from medications because she was scared of lipodystrophy. She started on nevirapine (Viramune) and AZT/3TC (Combivir). After the first three months, she gained 15 pounds. She noticed it all over, and felt bloated all the time. Then after about nine months of being on meds, she noticed her breasts getting bigger, her face getting bigger, her arms getting skinnier and hips getting smaller. We asked Jennifer to share her story ...
At the time, I thought I needed to start exercising. I thought maybe my medications were changing my metabolism, and it was going slower. So I joined a gym and started doing resistance training and cardio. I thought if I added more muscle to my body, then that could help burn fat and at least maintain my body size. When I started exercising, I noticed more muscle definition. I felt stronger, my moods were better, I had more energy and I felt like I was taking an active role in my health. It didn't really help a lot of the body changes, but I felt so much better about myself.
I had this constant full sensation in my belly and would get out of breath. I knew what was going on, since I am an educator and counselor, and many of the women that I work with have experienced lipodystrophy.
At the time, my relationship was falling apart -- I obsessed around the fact it was falling apart because of my body changing. I kept thinking to myself, I'm not attractive anymore and he doesn't want to be seen with me. The whole thing triggered a lot of body image stuff for me and I got really depressed. I had put off meds for so long because I was really frightened about what could happen to my body. I had seen so many of my clients, with the hump on their backs, and I thought how could they deal with that!
Every day clients would comment on my looks, "Gurl, you're getting fat." So I had to deal with this publicly in my office. And I had to maintain some professionalism with them. But it was really hard, like a constant reminder.
My co-workers were great; I got a lot of support from them. I have a close circle of friends who are not HIV-positive who were very validating and supportive. One friend of mine was extremely supportive, and he was really honest in telling me that he saw changes but did it in a sensitive and caring way.
I think it's valuable to talk to other women who are going through this. I have always struggled with body image. This made my body image worse; I feel monstrous. I am constantly looking at myself in the mirror and scanning my body.
Being physically fit does help how you feel. When I was exercising regularly, I had more energy and my self-esteem was great. It may not improve the situation with my body changes, but it made me feel better. Some things we can't change. It's a trade off! I just got the best lab work I have ever had yesterday. The benefits of taking the medicines are looking great for me right now!
Back to the Project Inform WISE Words March 2005 contents page.